Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Springfield, MO

September 16, 2007Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2007, 12:11 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2007, 12:11 PM CDT (17:11 UTC)
Expired
Sep 16, 2007, 1:00 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 161711
SVRSGF
KSC011-MOC217-161800-
/O.NEW.KSGF.SV.W.0201.070916T1711Z-070916T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT SUN SEP 16 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT.

* AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MARMATON...OR NEAR FORT SCOTT...MOVING
  SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN BOURBON AND SOUTHWESTERN VERNON COUNTIES...INCLUDING
  THE TOWNS OF GARLAND AND BRONAUGH.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3792 9482 3790 9451 3766 9433 3767 9468
      3768 9469 3768 9482 3777 9494
TIME...MOT...LOC 1711Z 303DEG 29KT 3779 9477

$$

RUNNELS
2 follow-up statements
000 
WWUS53 KSGF 161745
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN SEP 16 2007

KSC011-161755-
/O.CAN.KSGF.SV.W.0201.000000T0000Z-070916T1800Z/
BOURBON KS-
1245 PM CDT SUN SEP 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON COUNTY IS
CANCELLED...

LAT...LON 3781 9461 3780 9444 3779 9442 3777 9442
      3775 9439 3766 9434 3768 9463
TIME...MOT...LOC 1745Z 303DEG 29KT 3764 9448

$$

MOC217-161800-
/O.CON.KSGF.SV.W.0201.000000T0000Z-070916T1800Z/
VERNON MO-
1245 PM CDT SUN SEP 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN VERNON COUNTY...

AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BRONAUGH...OR NEAR VERDELLA...MOVING
SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE
HAIL.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN VERNON COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3781 9461 3780 9444 3779 9442 3777 9442
      3775 9439 3766 9434 3768 9463
TIME...MOT...LOC 1745Z 303DEG 29KT 3764 9448

$$

RUNNELS
000 
WWUS53 KSGF 161801
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 16 2007

MOC217-161810-
/O.EXP.KSGF.SV.W.0201.000000T0000Z-070916T1800Z/
VERNON MO-
100 PM CDT SUN SEP 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VERNON COUNTY
EXPIRES AT 100 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LIMITS AS IT NEARED THE VERNON AND BARTON COUNTY LINE.  THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3781 9461 3780 9444 3779 9442 3777 9442
      3775 9439 3766 9434 3768 9463
TIME...MOT...LOC 1800Z 303DEG 29KT 3757 9435

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:20 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 16, 7:20 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT SUN SEP 16 2007

.DISCUSSION...
/258 AM CDT SUN SEP 16 2007/
HIGH PRESSURE CONTINUES TO EXIT THE REGION MEANWHILE A DRY CANADIAN
AIRMASS STILL REMAINS OVER THE OZARKS.  THE BOUNDARY/WARM FRONT THAT
SEPARATES THIS DRY AIR FROM A MOIST GULF AIRMASS EXTENDS FROM
SOUTHWEST KANSAS DOWN TO EASTERN TEXAS.  THIS FEATURE IS EXPECTED TO
SURGE NORTHWARD TODAY IN RESPONSE TO DEVELOPING LOW PRESSURE OVER
THE HIGH PLAINS.

MEANWHILE...SIMILAR TO LAST NIGHT...LIFT IS EVIDENT ACROSS SOUTHWEST
KANSAS THIS MORNING...WHICH MAY BE AN INDICATION OF A WEAK
DISTURBANCE DEVELOPING...OR LOW LEVEL JET CONVERGENCE.  GIVEN THE
WESTERLY FLOW ACROSS KANSAS AND INTO MISSOURI...THIS COULD CAUSE
ADDITIONAL SHOWERS AND THUNDERSTORMS SOMEWHERE ACROSS THE CWA
TODAY.  ESPECIALLY CONSIDERING THE STRONG WARM AIR ADVECTION AND
ASSOCIATED ZONE OF BAROCLINITY THAT WILL BE APPROACHING FROM THE
SOUTH LATER THIS AFTERNOON.  THE ONE BIG NEGATIVE IS THAT UPPER
RIDING AND ASSOCIATED INCREASING CAP WOULD TEND TO LIMIT CONVECTION.
WILL MAKE A FINAL DECISION ON TODAYS POPS...BUT I CAN SAY THERE WILL
AT LEAST BE A 20 POP OVER SE KANSAS AND FAR WESTERN MISSOURI.

THIS WINDOW OF OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS WILL
QUICKLY CLOSE AFTER TODAY.  UPPER LEVEL RIDGING BUILDS BACK INTO THE
OZARKS REGION WHICH WILL CAP OFF THE ATMOSPHERE FOR THE NEXT SEVERAL
DAYS.  THIS RIDGE WILL ALSO CAUSE TEMPERATURES TO HEAT BACK INTO THE
UPPER 80S AND POSSIBLY LOWER 90S OVER SE KANSAS AND WESTERN
MISSOURI.  WILL KEEP THE FORECAST DRY FROM MIDNIGHT TONIGHT -
TUESDAY NIGHT.

MODELS HAVE BEEN CONSISTENT WITH ATTEMPTING TO BRING A COLD FRONT
INTO THE OSAGE PLAINS BY WEDNESDAY MORNING.  MODELS SUGGEST THAT THE
FRONT STALLS OUT AND LIFTS BACK NORTHWARD PRIOR TO ENTERING THE
REGION...MAINLY DUE TO A STRENGTHENING UPPER RIDGE.  THINK THIS WILL
LIKELY BE THE CASE...AND WILL CONTINUE SOME SLIGHT PRECIP CHANCES
FOR SE KANSAS AND WEST CENTRAL MISSOURI.  THE EASTERN OZARKS SHOULD
REMAIN HOT AND DRY THROUGH THE ENTIRE WORK WEEK.

CRAMER

&&

.AVIATION...

FOR THE 1200 GMT KSGF/KJLN TAFS...SATELLITE TRENDS AND SFC OBS
INDICATE AN INCREASING VFR/MVFR STRATUS DECK ALONG AND NORTH OF A
WARM FRONT THAT EXTENDS FROM SOUTH CENTRAL KS INTO SOUTHWEST AND
SOUTH CENTRAL MO. A SMALL CLUSTER OF SHOWERS/ISOLATED THUNDERSTORMS
HAS DEVELOPED ALONG THE WARM FRONT OVER KS. THE FRONT IS EXPECTED TO
LIFT NORTH TODAY...AND BELIEVE BETTER CHANCES FOR ANY CONVECTION
WILL OCCUR NORTH OF THE TAF SITES TODAY...BUT TRENDS BEAR WATCHING.
PROGGED SOUNDINGS INDICATE THAT THERE MAY BE A PERIOD OF SOMEWHAT
LOWER MVFR CEILINGS THIS MORNING BEFORE LOWER CLOUDS EITHER LIFT
NORTH OR SCATTER OUT. SOUTH WINDS WILL INCREASE TODAY AS THE THE
PRESSURE GRADIENT TIGHTENS WITH A FEW GUSTS OF 15-20 KTS POSSIBLE.
ADDED LOW LEVEL WIND SHEAR TO THE TAFS FOR TONIGHT WITH FAIRLY
STRONG LOW LEVEL WINDS AND A SOMEWHAT DECOUPLED BOUNDARY LAYER WITH
LIGHT TO MODERATE SFC WINDS EXPECTED. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Sep 16, 6:00 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN SEP 16 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER WEST
 CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS TODAY.  MOST LOCATIONS
 WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 A COLD FRONT WILL APPROACH EXTREME SOUTHEAST KANSAS AND FAR
 WESTERN MISSOURI BY WEDNESDAY. THIS FRONTAL SYSTEM IS EXPECTED
 TO STALL OUT AND LIFT BACK TO THE NORTH.  HOWEVER...A FEW
 THUNDERSTORMS MAY STILL DEVELOP OVER AREAS WEST OF HIGHWAY
 71.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Sep 16, 11:52 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT SUN SEP 16 2007

KSZ073-161745-
BOURBON KS-
1152 AM CDT SUN SEP 16 2007

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 1245 PM CDT...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF BRONSON...OR 15 MILES EAST OF
LA HARPE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  UNIONTOWN BY NOON CDT.
  REDFIELD BY 1210 PM CDT.
  FORT SCOTT BY 1225 PM CDT.

THE TOWNS OF DEVON...MARMATON AND GARLAND ARE IN THE PATH OF THIS
STORM.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS
STORM.

GAGAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.